Arizona, 2014

Heavy Rain in Arizona, August 14, 2014

August 14, 2014 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain northeast of Show Low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain northeast of Show Low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 4:00 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 14, 4:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST THU AUG 14 2014

.SYNOPSIS...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS
EVENING ACROSS MUCH OF NORTHERN ARIZONA. THEN...BEGINNING
FRIDAY...HIGH PRESSURE IN PLACE ACROSS THE REGION WILL LEAD TO A
PERIOD OF DRYING CONDITIONS AND DECREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS. BY THE WEEKEND...DAYTIME HIGH TEMPERATURES WILL BE
NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.DISCUSSION...WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED TODAY
ACROSS MUCH OF THE AREA...ESPECIALLY NW COCONINO AND SOUTHERN
NAVAJO/APACHE COUNTIES. RICH LOW LEVEL MOISTURE IS LEADING TO
INCREASED CAPE VALUES (INSTABILITY) AND ALLOWING FOR VIGOROUS
CONVECTION WITH HAIL IN A FEW STORMS. LOW LEVEL WINDS ARE
LIGHT...WITH MODERATE JET-LEVEL FLOW...AND THIS IS RESPONSIBLE FOR
VERY SLOW MOVING STORMS WITH LOCALLY HEAVY RAINFALL. EXPECTING THE
VAST MAJORITY OF THE ACTIVITY TO DIMINISH SHORTLY AFTER SUNSET WITH
THE LOSS OF DAYTIME HEATING.

FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...MODELS ARE IN GOOD
AGREEMENT THAT HIGH PRESSURE WILL SET UP OVER THE STATE LEADING TO
A PERIOD OF GENERALLY LIGHT WESTERLY WIND FLOW. THE ATMOSPHERE
WILL DRY DECREASING THE CHANCES FOR PRECIPITATION AND WILL ALLOW
DAYTIME HIGH TEMPERATURES TO CLIMB TO NEAR NORMAL BY THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DECREASE 02Z-03Z. ISOLD -SHRA/-TSRA WILL DEVELOP
AFTER 18Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....JJ
AVIATION...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 14, 10:03 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST THU AUG 14 2014

AZZ004>018-037>040-150300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1003 AM MST THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE NORTHLAND THROUGH EARLY THIS EVENING. THE PRIMARY
HAZARD FROM THESE STORMS WILL BE FREQUENT LIGHTNING. PERIODS OF
HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS ALSO
POSSIBLE...ALONG WITH ISOLATED HAIL. STORM MOTIONS WILL GENERALLY
BE FROM THE SOUTH-SOUTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR MOVING INTO ARIZONA FROM THE WEST WILL SHARPLY REDUCE
STORM CHANCES AND COVERAGE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 1:29 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
129 PM MST THU AUG 14 2014

AZZ007-015-142100-
COCONINO AZ-
129 PM MST THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 122 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MILE POST 245 TO 250 ON HIGHWAY 180...OR 10
TO 15 MILES SOUTHEAST OF VALLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND TORRENTIAL RAIN IS EXPECTED WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3565 11180 3555 11168 3550 11183 3556 11190
TIME...MOT...LOC 2027Z 235DEG 5KT 3556 11180

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Navajo

When
August 14, 4:00 PM MST to 6:59 PM MST
Where
Navajo County, 8.8 mi ESE of White Mtn Lake to 15.85 mi E of White Mtn Lake
Reported by
Public
Coordinates
34.370, -109.880

Thunderstorms produced an estimated 1.25 to 1.50 inches of rain in three hours about 13 miles northeast of Show Low. Low water crossings were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541991.